Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 13, NWS Glasgow, MT

June 13, 2008Valley County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 13, 2008, 2:19 PM MDT for Valley County, Montana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2008, 2:19 PM MDT (20:19 UTC)
Expired
Jun 13, 2008, 3:15 PM MDT
In force
56 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Valley County, MT

The radar

The Glasgow radar (KGGW), 36 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 8.3 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KGGW 132018
SVRGGW
MTC105-132115-
/O.NEW.KGGW.SV.W.0013.080613T2019Z-080613T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
219 PM MDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...

* UNTIL 315 PM MDT.

* AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTHEAST OF HINSDALE...OR 27 MILES
  NORTHWEST OF GLASGOW...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VANDALIA AROUND 235 PM MDT...
  TAMPICO AROUND 245 PM MDT...
  SAINT MARIE AROUND 300 PM MDT...
  GLASGOW AROUND 305 PM MDT.

LAT...LON 4837 10613 4813 10657 4848 10730 4849 10727
      4852 10724 4851 10721 4852 10719 4855 10719
      4870 10697
TIME...MOT...LOC 2019Z 296DEG 26KT 4849 10698

$$

VALONE
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 132047
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
247 PM MDT FRI JUN 13 2008

MTC105-132115-
/O.CON.KGGW.SV.W.0013.000000T0000Z-080613T2115Z/
VALLEY-
247 PM MDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR CENTRAL VALLEY COUNTY...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED 8 MILES NORTHEAST OF TAMPICO...OR 16 MILES
NORTH OF GLASGOW...AND MOVING SOUTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAINT MARIE AROUND 300 PM MDT...
  
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4837 10613 4813 10657 4848 10730 4849 10727
      4852 10724 4851 10721 4852 10719 4855 10719
      4870 10697
TIME...MOT...LOC 2047Z 296DEG 26KT 4840 10671

$$

VALONE
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 132111
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
311 PM MDT FRI JUN 13 2008

MTC105-132121-
/O.EXP.KGGW.SV.W.0013.000000T0000Z-080613T2115Z/
VALLEY-
311 PM MDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VALLEY COUNTY WILL
EXPIRE AT 315 PM MDT...

AT 308 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM

8 MILES SOUTH OF SAINT MARIE...OR ABOUT 10 MILES NORTHEAST OF
GLASGOW...MOVING TO THE SOUTHEAST AT 30 MPH. THE THUNDERSTORM HAS
WEAKENED AND WAS NO LONGER CONSIDERED SEVERE SO THE WARNING WAS 
ALLOWED TO EXPIRE. THIS STORM MAY STILL PRODUCE PEA SIZE HAIL. 

LAT...LON 4837 10613 4813 10657 4848 10730 4849 10727
      4852 10724 4851 10721 4852 10719 4855 10719
      4870 10697
TIME...MOT...LOC 2111Z 296DEG 26KT 4828 10645

$$

VALONE
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 9:48 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 13, 9:48 AM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
948 AM MDT FRI JUN 13 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPDATE...NORTHWEST FLOW ALOFT WILL HOLD THROUGH THE DAY. THERE IS
A NOTICEABLE BREAK IN THE CLOUDS ACROSS THE CENTRAL PART OF THE
CWA...THUS UPDATED TO DECREASE CLOUD COVER THERE. ALSO SPREAD
MENTION OF THUNDERSTORMS ACROSS THE SOUTHWEST ZONES AS THERE LOOKS
TO BE ENOUGH INSTABILITY TO WARRANT A MENTION. OTHERWISE GOING
FORECAST LOOKS GOOD. GILCHRIST

PREVIOUS DISCUSSION...THE DEEP CLOSED LOW THAT HAS AFFECTED THE
REGION THE PAST FEW DAYS WILL BEGIN TO LIFT TOWARD THE HUDSON BAY
REGION TODAY. IN ITS WAKE WILL BE CYCLONIC NORTHWEST FLOW ALOFT.
WEAK IMPULSES WILL ROTATE THROUGH THE PRIMARY STEERING FLOW AND
COMBINE WITH MODEST INSTABILITY TO PRODUCE A FEW SHOWERS AND
THUNDERSTORMS...PRIMARILY TOWARD THE NORTHEAST ZONES. 850MB
TEMPERATURES WILL WARM ABOUT 10C TODAY ALLOWING MAXIMUM SURFACE
TEMPERATURES TO GAIN AS MUCH AS 20F OVER YESTERDAYS VALUES. 850MB
WINDS WILL BE ON THE ORDER OF 25-30KT PRODUCING ANOTHER WINDY DAY.
THEREFORE WILL MAINTAIN THE LAKE WIND ADVISORY THROUGH ITS CURRENT
EXPIRATION TIME OF 9PM FRIDAY.

NORTHWEST FLOW ALOFT WILL CONTINUE INTO THIS WEEKEND.
HOWEVER...MODELS ARE STRUGGLING WITH TIMING AND PLACEMENT OF
FEATURES. FIRST FEATURE OF INTEREST IS A SHORTWAVE TRACKING FROM
SOUTHWESTERN SASKATCHEWAN TO WESTERN NORTH DAKOTA...WHICH PUSHES A
WEAK COLD FRONT THROUGH THE AREA. GFS IS NOW QUICKER WITH THIS
WAVE THAN PREVIOUS RUNS AND THE FEATURE IS NEARLY NONEXISTENT IN
THE NAM. THE SECOND FEATURE OF INTEREST IS AN UPPER LOW THAT
MEANDERS ITS WAY INTO CENTRAL ALBERTA SUNDAY...AT LEAST ACCORDING
TO GFS...ECMWF...UKMET...AND CANADIAN. HOWEVER...THE NAM IS MUCH
FURTHER SOUTH WITH THE FEATURE OVER CENTRAL MONTANA. THE NAM
APPEARS TO BE AN OUTLIER AT THIS TIME AND FORECAST GRIDS REFLECT
THE DRIER MILDER SOLUTIONS. THIS RESULTS IN TEMPERATURES ACTUALLY
APPROACHING SEASONAL AVERAGES. AJZ

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
MODELS HAVE GOOD AGREEMENT WITH THE UPPER RIDGE ON MONDAY AND
TUESDAY THEN THEY START DIFFERING IN THEIR SOLUTIONS STARTING ON
WEDNESDAY. THE UPPER RIDGE WILL BRING A MUCH NEEDED PERIOD OF
WARMER AND DRIER WEATHER TO NORTHEAST MONTANA WITH TEMPERATURES
NEAR NORMAL ON MONDAY AND TUESDAY. THEN...SHORTWAVES WILL MOVE THROUGH
THE AREA THE REST OF THE PERIOD. WHILE ALL OF THE MODELS STILL
HAVE AN UPPER LOW OFF TO THE WEST...THEY NOW HAVE IT FURTHER TO
THE WEST IN THE EASTERN PACIFIC. THE GFS AND CANADIAN STILL FAVOR
SW FLOW ALOFT FROM WED AND BEYOND WHILE THE ECMWF HAS TURNED MORE ZONAL
IN ITS FORECAST OF FLOW ALOFT. EITHER WAY...IT IS LOOKING LIKE
THERE WILL BE CHANCES OF SHOWERS AND THUNDERSTORMS STARTING
WEDNESDAY. WILL FAVOR THE WARMER GFS AT THIS TIME IN THE
TEMPERATURE FORECAST. FORRESTER

&&

.AVIATION...
EXPECT VFR CONDITIONS TODAY WITH STRONG WEST TO NORTHWEST WINDS
20 TO 30 KNOTS. LOOK FOR CUMULUS CLOUDS WITH BASES OF 5000 TO
7000 FEET TO DEVELOP WITH DAYTIME HEATING LATE THIS MORNING AND
SCATTERED RAIN SHOWERS TO AFFECT THE TAF SITES THIS AFTERNOON.

LOOK FOR SKIES TO CLEAR TONIGHT WITH WINDS DIMINISHING. PATCHY FOG
IS POSSIBLE OVERNIGHT WHICH MAY BRING PERIODS OF IFR CONDITIONS.

&&

.HYDROLOGY...
RECENT HEAVY RAINS ACROSS THE HIGHLINE WILL CAUSE DRAMATIC RISES
IN THE MILK RIVER IN VALLEY COUNTY OVER THE NEXT FEW DAYS. MOST AREAS
ARE EXPECTED TO REMAIN BELOW FLOOD STAGE...HOWEVER THE MILK RIVER
NEAR GLASGOW IS FORECAST TO RISE ABOVE FLOOD STAGE BY LATE
SATURDAY EVENING. A FLOOD WATCH IS IN EFFECT. PLEASE SEE GTFFFAGGW
FOR DETAILS. GILCHRIST

&&

.CLIMATE...
IT HAS BEEN A COLD AND WET START TO JUNE. THE AVERAGE TEMPERATURE
FOR THE FIRST 12 DAYS WAS 54.3 DEGREES WHICH IS THE SECOND COLDEST
START. ONLY 1901 STARTED COLDER AVERAGING 53.8 DEGREES.

PRECIPITATION IS AT 2.76 INCHES SO FAR MAKING THIS THE 6TH WETTEST
START TO JUNE. FORRESTER

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR CENTRAL AND SOUTHERN
VALLEY.

FLOOD WATCH FROM SATURDAY EVENING THROUGH TUESDAY AFTERNOON FOR
CENTRAL AND SOUTHERN VALLEY.

LAKE WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 13, 4:09 AM MDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
409 AM MDT FRI JUN 13 2008

MTZ017-022-023-141000-
CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE-
409 AM MDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY REMAINS IN EFFECT FOR FORT PECK LAKE THROUGH
9 PM THIS EVENING. A WEST WIND OF 10 TO 20 MPH WILL INCREASE TO 15
TO 25 MPH...WITH GUSTS TO 30 MPH...THIS MORNING. THE WIND IS
EXPECTED TO DIMINISH TO AROUND 10 MPH BY SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FLOOD WATCH IS IN EFFECT FOR THE MILK RIVER IN VALLEY COUNTY
BETWEEN SATURDAY AFTERNOON AND TUESDAY AFTERNOON. MINOR FLOODING
IS FORECASTED ON THE MILK RIVER AT GLASGOW BETWEEN SATURDAY
EVENING AND MONDAY AFTERNOON. THE MILK RIVER AT TAMPICO IS
FORECASTED TO CREST NEAR FLOOD STAGE SATURDAY AFTERNOON. THE MILK
RIVER AT NASHUA IS EXPECTED TO CREST NEAR FLOOD STAGE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:09 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland51 min
Jun 13, 2:34 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley56 min
Jun 13, 2:53 PM MDTSevere Thunderstorm WarningGGWDaniels, Richland, Roosevelt, Valley67 min
Jun 13, 3:33 PM MDTSevere Thunderstorm WarningGGWMcCone, Valley42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.